Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Wilmington, OH

June 28, 2005Gallatin County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 28, 2005, 6:48 PM EDT for Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 6:48 PM EDT (22:48 UTC)
Expired
Jun 28, 2005, 7:15 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Switzerland County, IN, Gallatin County, KY

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 282248
SVRILN
INC155-KYC077-282315-
/O.NEW.KILN.SV.W.0076.050628T2248Z-050628T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SWITZERLAND COUNTY IN INDIANA
  NORTHERN GALLATIN COUNTY IN KENTUCKY

* UNTIL 615 PM EST(715 PM EDT)

* AT 548 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR QUERCUS GROVE...MOVING EAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARSAW...

IN ADDITION...PATRIOT...STEELE BOTTOM...US ROUTES 42 AND 127 AT STATE
ROUTE 562 AND RYLE ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES
WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

LAT...LON 3894 8490 3876 8498 3878 8471 3879 8468

$$
1 follow-up statement
000 
WWUS51 KILN 282308
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT TUE JUN 28 2005

INC155-KYC077-282315-
/O.CON.KILN.SV.W.0076.000000T0000Z-050628T2315Z/
SWITZERLAND IN-GALLATIN KY-
607 PM EST TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EST(715 PM
EDT) FOR NORTHERN GALLATIN AND NORTHEASTERN SWITZERLAND COUNTIES...

AT 605 PM EST...THIS STORM WAS LOCATED NEAR PATRIOT...MOVING EAST AT 
5 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND 
GUSTS TO 60 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN SWITZERLAND
AND NORTHERN GALLATIN COUNTIES...INCLUDING US ROUTES 42 AND 127 AT
STATE ROUTE 562 AND RYLE.

LAT...LON 3894 8490 3876 8498 3878 8471 3879 8468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:31 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 3:31 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LEVEL TROUGH AND VORTICITY ACROSS OHIO VALLEY THIS AFTERNOON
HAS SPARKED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THE TROUGH
REMAINS ACROSS OHIO VALLEY THROUGH WEDNESDAY. BEST VORTICITY IN
REGION THIS AFTERNOON AND AGAIN WEDNESDAY. WILL KEEP CHANCE OF
PRECIPITATION TONIGHT AND WEDNESDAY AND REDUCE CHANCES WEDNESDAY
NIGHT BEFORE NEXT FRONT BEGINS TO EFFECT REGION. WILL REMAIN CLOSE
TO CURRENT FORECAST TEMPERATURES WHICH ARE HIGHER THAN GUIDANCE.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
BUSY WX THIS AFTERNOON. EXTENDED WAS NOT CHANGED MUCH FROM
YESTERDAY...HIGH PRESSURE BUILDS IN AFTER THE FRONT MOVES THROUGH
LATE THURSDAY. COOLED OVERNIGHT TEMPS FOR THE WEEKEND WITH THE
THOUGHT OF MOCLEAR SKIES...AND DRIER CONDITIONS WILL BE IN CONTROL
UNTIL THE EARLY PART OF NEXT WEEK WHEN ANOTHER SURFACE FRONT MOVES
THROUGH AND STALLS. THINK THAT THE TIMING WILL BE LATER THAN IS
CURRENTLY BEING PROGGED...MORE ON TUESDAY...BUT CURRENT INDICATIONS
ARE THAT IT COULD START AS EARLY AS MONDAY. DIDNT TRY TO EINSTEIN
PRECIP THIS FAR OUT...HAVE 30-40% CHANCE FOR THESE DAYS.

FRANKS
&&

.AVIATION (18Z-18Z)...
WEAK SHORTWAVE AND MODERATE INSTABILITY ALLOWING FOR CONVECTION TO
FIRE THIS AFTERNOON.  MVFR BR/HZ WILL OCCUR ONCE AGAIN OVER NIGHT
ACROSS ALL SITES.  CONVECTION WILL BE POSSIBLE ONCE AGAIN AS A WEAK
VORT APPROACHES AND INSTABILITY EXISTS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 4:59 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT TUE JUN 28 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
459 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ONE OR TWO
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND DAMAGE. IN
ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL WHICH COULD RESULT
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY HAZARDOUS WEATHER TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 28, 2:12 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 S DUBLIN              40.09N 83.13W
06/28/2005  0.75 INCH        FRANKLIN           OH   AMATEUR RADIO

            ON HWY 33

&&
Local storm report, Jun 28, 2:35 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     5 NE LONDON             39.94N 83.37W
06/28/2005                   MADISON            OH   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWNED.

&&
Local storm report, Jun 28, 3:05 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 N MOUNT STERLING      39.75N 83.27W
06/28/2005  0.75 INCH        MADISON            OH   PUBLIC

            ON INTERSTATE 71

&&
Local storm report, Jun 28, 3:48 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SOUTH CHARLESTON        39.82N 83.64W
06/28/2005  1.75 INCH        CLARK              OH   LAW ENFORCEMENT

&&
Local storm report, Jun 28, 3:50 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     NEWARK                  40.07N 82.42W
06/28/2005                   LICKING            OH   EMERGENCY MNGR

            PIECE OF ROOF BLOWN OFF BUILDING. CONSTRUCTION TRAILER
            FLIPPED ON SIDE.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:17 PM EDTSevere Thunderstorm WarningILNBoone28 min
Jun 28, 5:42 AM EDTSevere Thunderstorm WarningILNFayette, Wayne50 min
Jun 28, 6:43 AM EDTSevere Thunderstorm WarningILNWayne47 min
Jun 28, 12:04 PM EDTSevere Thunderstorm WarningILNFranklin41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.